South Carolina, 2022Damaging Wind in South Carolina, May 26, 2022
May 26, 2022 · NWS CAE · 1 event in 1 county or zone
Persistent convection occurred through the day into early evening across the CSRA and western Midlands in a zone of convergence ahead of an approaching shortwave trough. Moderate instability was present with weak wind shear.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent convection occurred through the day into early evening across the CSRA and western Midlands in a zone of convergence ahead of an approaching shortwave trough. Moderate instability was present with weak wind shear. Only a single damage report occurred with this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 26, 2:16 PM EST, 1 hour 48 minutes earlier.
Area forecast discussion, May 26, 2:16 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
316 PM EDT Thu May 26 2022
.SYNOPSIS...
Isolated showers and a few thunderstorms are possible this
afternoon and evening. A cold front approaches tonight with an
increasing chance of showers and thunderstorms. Unsettled
weather continues into Friday morning with improving conditions
later in the day. High pressure then builds in for the Memorial
Day weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and a few thunderstorms have developed across the
Western Midlands and CSRA with a more localized area mainly
south and east of Columbia. The chance for convection will
increase through the afternoon and evening, especially in the
western forecast area where the SPC has a Marginal risk for
severe weather outlooked now through 12Z Friday. Latest hi-res
guidance suggests that there could be a few rounds of showers
and thunderstorms tonight with breaks in between. With PWATs in
the 1.5-1.75 inch range, any thunderstorms that develop could
produce locally heavy rainfall. While a few thunderstorms could
be strong through 12Z, confidence is on the low side due to the
convection moving into the CWA at night. Highs for the day
should end up in the lower to mid 80s though locations that see
rain could be below that. Lows tonight will range from the
mid-60s in the west to the lower 70s in the Southeastern
Midlands.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday...Closed low moving slowly through the Ohio Valley on
Friday with a gradual shift to the ENE through the afternoon.
The closed low will begin tracking slightly faster and to the NE
Friday night. Based on the current regional radar and model
forecast. Looks like there will be a line of convection ahead of
the cold front associated with the closed low/sfc low that will
move across the Midlands and Central Savannah River Area during
the day on Friday. SPC has the area outlooked for a Marginal
Risk for all of the CWA on Friday with a Slight Risk of Severe
Thunderstorms as well for areas mainly across the eastern
Midlands and along/east of the I-95 corridor. The CAMS indicate
a line of thunderstorms that will be moving across the state
from west to east through the day. Lapse rates are not that
impressive, but there will be plenty of available low level
moisture as PW values will increase to nearly 2.0 inches
along/ahead of the line during the morning and afternoon hours.
There will be good moisture transport into the region on Friday
with strong SSW/SW H8 winds of 30 to 35 knots. There is some
decent shear ahead of the line on Friday, but the best shear is
behind the band of convection closer to the actual cold front
that will cross the region later in the afternoon/early evening.
Looking at the upper level wind field shows some weak speed and
direction divergence aloft as the line moves through the area.
Although there is some differences in the CAMS in handling the
convection Friday morning, they are trending toward a line of
showers and thunderstorms that will move from west to east
across the Midlands and CSRA Friday morning through about
noon/early afternoon. Along with the potential for
strong/damaging winds with the stronger storms, there is also
the potential for hail. With such high PW values, some of the
rain will be locally heavy.
Highs in the low to mid 80s. With drier air moving in Saturday
night, expect lows in the low to mid 60s.
Saturday and Saturday Night...Upper trough moving away from the
area and across New England. Some weak surface high
pressure/mid/upper level ridging will move into the region
behind the system for Saturday and Saturday night. Temperatures
will be seasonable with highs in the mid 80s and lows in the
low/mid 60s.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Upper level trough off the east coast Sunday. Expect a drying
trend through the holiday weekend with temps at or slightly
above normal.
High pressure aloft builds over the Southeast U.S. early next week
with temperatures climbing to summer time values with highs in the
lower 90s and lows in the mid to upper 60s. There may be enough
moisture and instability for a few isolated afternoon and
evening thunderstorms especially by Tuesday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
TAFs continue to be tricky this afternoon as low clouds linger
across the region. All terminals could periodically see lowered
ceilings this afternoon, especially if a shower or
thunderstorm passes overhead. Of greater concern is the
increasing risk of convection. One area is currently located
west of Augusta with more isolated activity near CAE/CUB/OGB.
Additional development is possible at all terminals through the
daytime hours. Winds could be gusty at times this afternoon
outside of thunderstorms, especially at AGS/DNL.
A line of showers and thunderstorms is expected
to move into the region from the west this evening but should
gradually weaken as it moves through the forecast area. This
will be followed by a second and possibly third round of
convection Friday morning. Timing out these periods of unsettled
weather has been difficult and changes to the forecast are
likely in future updates. Conditions should improve from west to
east during the late morning and early afternoon with all sites
returning to VFR near the end of the TAF period.
EXTENDED AVIATION OUTLOOK...Expecting showers and thunderstorms
to continue into the late morning and early afternoon hours on
Friday. Drier air will work its way into the region over the
weekend with significant restrictions unlikely.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, May 26, 8:03 AM EST, 8 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Columbia SC
903 AM EDT Thu May 26 2022
GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-271315-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
903 AM EDT Thu May 26 2022
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...Today and tonight.
A few thunderstorms ahead of an approaching cold front may become
strong to severe, especially in the Western Midlands and CSRA which
the Storm Prediction Center has outlooked in a Marginal Risk for
severe weather.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A cold front will move through on Friday, bringing a line of strong
to severe thunderstorms. The Storm Prediction Center has outlooked
the Eastern Midlands in a Slight Risk for severe weather as a
result with a Marginal Risk elsewhere.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, May 26, 3:21 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Columbia SC
421 PM EDT Thu May 26 2022
GAZ063-262045-
McDuffie GA-
421 PM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of McDuffie County
through 445 PM EDT...
At 420 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Norwood to near Stapleton. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomson, Thomson-McDuffie County Airport, Wrightsboro, Dearing,
Sweetwater Park, Arties Pond Public Fishing Area, McDuffie County
Fire Department, Adamsville, Thomson Fire Department, McDuffie
Regional Medical Center, University Hospital McDuffie, White Oak
Campground, Boneville, Autney and Ansley Mill.
This includes Interstate 20 in Georgia between mile markers 166 and
178.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
3364 8256 3366 8251 3364 8247 3365 8243
3363 8244 3359 8241 3355 8244 3353 8239
3346 8238 3336 8230 3331 8236 3336 8255
3341 8255 3346 8259 3360 8265
TIME...MOT...LOC 2020Z 233DEG 35KT 3350 8269 3329 8246
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SLSpecial weather statement, May 26, 3:43 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
443 PM EDT Thu May 26 2022
GAZ040-063-064-SCZ018-262115-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-
443 PM EDT Thu May 26 2022
...Strong thunderstorms will impact portions of McDuffie,
northwestern Columbia, Lincoln and central McCormick Counties through
515 PM EDT...
At 441 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Wrightsboro to near Appling.
Movement was northeast at 40 mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Thomson, Lincolnton, Elijah Clark State Park, Mistletoe State Park,
Thomson-McDuffie County Airport, Wrightsboro, Lake Strom Thurmond,
Dearing, Plum Branch, Broad River Campground, Sweetwater Park,
Winfield, Arties Pond Public Fishing Area, McDuffie County Fire
Department, Adamsville, Thomson Fire Department, McDuffie Regional
Medical Center, Knox Scout Reservation, White Oak Campground and
Boneville.
This includes Interstate 20 in Georgia between mile markers 167 and
181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3364 8261 3363 8261 3363 8258 3365 8258
3364 8256 3365 8249 3382 8259 3386 8257
3387 8261 3398 8264 3396 8256 3398 8258
3386 8225 3331 8238 3334 8244 3336 8255
3341 8255 3357 8263 3360 8265
TIME...MOT...LOC 2041Z 208DEG 36KT 3365 8259 3357 8235
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SLThunderstorm Wind, McCormick
- When
- May 26, 4:04 PM EST
- Where
- McCormick County, 3.42 mi SSE of Bordeaux
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.886, -82.394
McCormick dispatch reported trees down on Country Club Dr at Hwy 7. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 26, 20227 deaths · 4 events
- Hail and Damaging Winds in South Carolina, May 26, 20221 death · $100,000 · 1 in hail · 3 events
- Tornadoes and Flash Flooding in North Carolina, May 26 to 27, 20221 injured · $74,000 · EF2 · 14 events
- Flooding in South Dakota, May 26 to 31, 2022$636,000 · 5 events
- Tornadoes and Damaging Winds in North Carolina, May 26, 2022$46,000 · EF1 · 14 events
- Flash Flood in Alabama, May 26, 2022$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 26, 2022$70,000 · 50 kt wind · 13 events
- Tornado and Damaging Winds in Alabama, May 26, 2022$20,000 · EF1 · 3 events
- Tornado in Kentucky, May 26, 2022$20,000 · EF1 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, May 26, 2022$13,000 · 50 kt wind · 15 events
- Damaging Winds and High Wind in Nevada, May 26 to 27, 2022$16,000 · 59 kt wind · 8 events
- Damaging Winds in Virginia, May 26, 2022$13,000 · 55 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1016904.